Wyoming, 2016

Winter Weather in Wyoming, September 24, 2016

September 24, 2016 · NWS CYS · 1 event in 1 county or zone

A cold pool aloft and a moist upslope flow produced a brief period of moderate to heavy snow over the southern Laramie Range. Four inches of snow was observed at the Interstate 80 summit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold pool aloft and a moist upslope flow produced a brief period of moderate to heavy snow over the southern Laramie Range. Four inches of snow was observed at the Interstate 80 summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 23, 10:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 23, 10:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1133 PM MDT FRI SEP 23 2016

UPDATE Issued at 1128 PM MDT Fri Sep 23 2016

We are sending out a quick update to issue a winter weather
advisory for Vedauwoo, Buford and the Summit area. Latest look at
the radar was indicating more snowfall moving towards this area
with slick roads already developing, according to the webcams.
Winter weather advisory will be in effect until 3 am.

UPDATE Issued at 1022 PM MDT Fri Sep 23 2016

I-80 webcams indicated light-moderate snow falling over the south
Laramie Range and foothills where temperatures were in the lower
30s. Accumulations will be less than an inch for the grassy areas,
with little or no accumulation on the roadways. Snow showers will
continue for the next several hours.

UPDATE Issued at 848 PM MDT Fri Sep 23 2016

Cancelled Severe Thunderstorm Watch early this evening as better
shear and instability moved northeast into western SD. There were
several reports of large hail and damaging winds across portions
of eastern WY and the northern NE panhandle during the late
afternoon. A strong cold front pushed east of the CWA this evening,
with some thunderstorms lingering over the NE panhandle until
midnight. Otherwise, occasional showers will continue tonight.
Temperatures will be cold enough for snow above 9000 feet, however
little or no accumulation is expected. West to northwest winds
will remain rather gusty tonight due to the tight post-frontal
pressure gradient.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Fri Sep 23 2016

Active weather pattern across the CWA early this period with
showers and thunderstorms...some strong or even severe...along
with some mtn snows. All this in association with a strong upper
low currently beginning to lift northeast around the Utah/Wyoming
border. band of showers and a few storms now progressing into
central Wyoming and this will continue to move slowly east through
this evening with individual showers and storms in this band moving
quickly north. Some potential for a few strong to severe storms
the rest of this afternoon given modest CAPE values and good
shear. Strong winds the main threat given the fast speeds of any
storms with some marginally severe hail possible as well. Activity
will move into the high plains tonight as the upper low moves
northeast across Wyoming. On Saturday the upper low will move
over the northern plains with downsloping flow expected to dry
things out east of the mtns. Wrap-around moisture will bring some
rain and snow showers to western parts of the CWA with a few
inches of snow over the higher mtns mainly saturday morning. All
pcpn should end Saturday evening as the upper low moves over North
Dakota and the main trof axis moves by the area. Cool saturday
night with dry and mild weather on Sunday.

There also could be a relatively short period of stronger winds in
the wind-prone areas of southeast Wyoming Saturday morning. Will
hold off on a watch as speeds look marginal relatively localized
only for a short time. Still...some gusts around 50 mph possible.

.LONG TERM...(Monday through Friday)
Issued at 215 PM MDT Fri Sep 23 2016

A transition to warmer and drier weather is expected through most of
the extended forecast period as upper-level ridging builds back into
the area. The GFS and ECMWF both suggest a weak trough under-cutting
the ridge and lifting across the central Rockies on Wednesday and/or
Thursday, possibly resulting in isolated showers and
thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1013 PM MDT Fri Sep 23 2016

Showers will continue overnight, producing occasional MVFR cig/vis.
The mountains will be obscured by low cigs and snow showers. Gusty
northwest to west winds 25-35 kt will continue as well. Brief -TSRA
will impact the western Nebraska terminals until 08Z. Cig/vis improve
to VFR east of the Laramie Range by morning, with MVFR cig persisting
at RWL thru the day. Scattered showers will be possible west of the
Laramie Range Saturday with VCSH at RWL and LAR. West winds will gust
25-30 kt Saturday.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Fri Sep 23 2016

Overall fire weather concerns expected to remain low through the
weekend into early next week. A cold front will move across the
district through this evening with a band of showers and
thunderstorms accompanying it. Breezy and cooler Saturday with
mild and mainly dry weather expected Sunday into early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...CLH
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Sep 23, 10:50 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1150 PM MDT FRI SEP 23 2016

WYZ101-103>107-109>118-250200-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1150 PM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

OCCASIONAL RAIN SHOWERS WITH HIGH ELEVATION SNOW SHOWERS WILL
CONTINUE TONIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED BELOW 7000
FEET. HOWEVER, ROADWAYS WILL BECOME SLICK OVER THE I-80 SUMMIT AND
VEDAUWOO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-250200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1150 PM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL MIDNIGHT.
BRIEF GUSTY WINDS TO 40 MPH AND HEAVY RAIN WILL ACCOMPANY THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 23, 9:21 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 PM MDT FRI SEP 23 2016

WYZ116-240630-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO
1021 PM MDT FRI SEP 23 2016

MODERATE SNOW IS OCCURRING NEAR VEDAUWOO AND THE SUMMIT ALONG
I-80. THE SNOW IS NOT EXPECTED TO ACCUMULATE MUCH ON THE ROADWAYS,
BUT THOSE TRAVELING SHOULD BE AWARE OF ANY SLICK SPOTS THAT MAY
DEVELOP. THE SNOW MAY LINGER DURING THE NEXT COUPLE OF HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, South Laramie Range

When
September 24, 12:00 AM MST to 3:00 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Four inches of snow was reported at the Interstate 80 summit.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654179.